Wyoming, 2025

Hail and Damaging Winds in Wyoming, June 11, 2025

June 11, 2025 · NWS RIW · 10 events in 4 counties and zones

A shortwave moved across Wyoming and brought severe thunderstorms to portions of western and central Wyoming. The strongest storms occurred in Lincoln County where strong wind destroyed a gazebo near Afton and up to quarter size hail fell in the Star Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave moved across Wyoming and brought severe thunderstorms to portions of western and central Wyoming. The strongest storms occurred in Lincoln County where strong wind destroyed a gazebo near Afton and up to quarter size hail fell in the Star Valley. Elsewhere, the main threat from the storms were strong winds. Wind gusts over 58 mph occurred in Lincoln, Fremont, Sublette, Natrona and Sweetwater Counties with a maximum gust of 71 mph west of Daniel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 11, 11:48 AM MST, 3 hours 23 minutes earlier. Its key messages:

  • Warm temperatures and mostly sunny skies to start the day today. Showers and thunderstorms are expected to develop this afternoon and evening gradually spreading across the state through the day.
  • There will be the potential for strong to severe storms to develop today with the main hazards being strong gusty winds, hail, and heavy downpours.
  • Warming temperatures continue into the end of the week and weekend with near elevated fire weather conditions possible at times.
  • Another round of strong to severe thunderstorms may be possible Friday with the area of concern being across northern and eastern WY.
Area forecast discussion, Jun 11, 11:48 AM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1248 PM MDT Wed Jun 11 2025

.KEY MESSAGES...

- Warm temperatures and mostly sunny skies to start the day
  today. Showers and thunderstorms are expected to develop this
  afternoon and evening gradually spreading across the state
  through the day.

- There will be the potential for strong to severe storms to
  develop today with the main hazards being strong gusty winds,
  hail, and heavy downpours.

- Warming temperatures continue into the end of the week and
  weekend with near elevated fire weather conditions possible
  at times.

- Another round of strong to severe thunderstorms may be
  possible Friday with the area of concern being across northern
  and eastern WY.

&&

.UPDATE...
Issued at 1245 PM MDT Wed Jun 11 2025

An active day across the Cowboy State today with widespread showers
and thunderstorms expected to develop this afternoon through the
evening. Not much has changed from the overnight in regards to the
possibility of strong to severe thunderstorms today. The morning CAMs
continue to show dynamics in place to support the development of
strong to severe thunderstorms today. Instability should be able to
develop ahead of the initial push as skies have mostly cleared out
especially across central and northern WY. Temperatures today look
to range in the low to mid 80s east of the Divide and mid 70s west
of the Divide. Dewpoints are forecast to range in the low to upper
40s with lower values in portions of southern WY. Forecasted CAPE
values range from 500 to near 1200 J/kg in some locations.
Lapse rates will be rather steep over the region with modest
shear which will support some stronger storms to produce small
hail. Overall mostly all hazards are possible today with the
main concern being strong winds and heavy downpours.

There continues to be indications of two pushes of showers and
thunderstorms through the day today. The first will be more
unorganized scattered showers and thunderstorms which are likely to
start popping up in the early to mid afternoon. The second round
arrives ahead of the trough axis later this afternoon into the
evening. As mentioned earlier there are dynamics in place to support
the development of strong to severe storms across the state today.
The main hazard today will likely be strong gusty outflow winds of
40 to 50 mph with stronger gusts of 60+ mph possible. High
temperatures in the 80s and dewpoints in the 30-40s will create
dewpoint depressions of 40 to 50 degrees. These dewpoint depressions
along with downdraft CAPE values of 1000 to 1500 J/kg all support
strong gusty wind possibilities. Other hazards such as hail will be
possible but mainly with the stronger storms that are able to
develop. The best chances for these storms look to be across central
and northern WY. Above normal PWAT values as a result of abundant
moisture may lead to heavy downpours with some showers and
thunderstorms. That would create the possibility for flooding but at
the time the chances look very slim. Convection gradually dissipates
after sunset starting from the west to the east. Things are expected
to quiet down by the early morning hours on Thursday with skies
clearing out by the mid to late morning.

The remainder of the week will see temperatures warm once again with
highs likely to reach the mid to upper 80s by Friday. Warmer
temperatures arrive by the weekend with values in the mid 80s to low
90s. These warm temperatures will lead to low RH values and along
with breezy conditions expected over the next few days there is the
potential for near elevated fire weather conditions. A new
development overnight is the addition of northern and eastern WY
into the day 3 SPC outlook. Parts of Johnson, Natrona, and Big Horn
Counties have been put into a slight risk for severe thunderstorms.
This will need to be monitored through the next few days as there
could be the potential for another round of strong to severe
storms.

&&

.DISCUSSION...
Issued at 427 AM MDT Wed Jun 11 2025

A few remnant showers from yesterday's shortwave are lingering
across northern portions of the area early this morning. These
should end or move out by sunrise. Then, focus turns to the next
shortwave that is currently digging into western Idaho. This one is
a little more robust, and with ample moisture availability,
convection will be more widespread today.

The latest CAMs have storms beginning by late morning as instability
builds across western Wyoming, with this initial activity moving
from Teton/Park counties into the Bighorn Basin after noon.
Additional development is then expected across central and southern
Wyoming as MLCAPE increases above 500 J/kg. By 21Z, the trough axis
will begin to push into western Wyoming. This will bring another
round of convection to the area, moving from west to east through
the evening. With all of this activity today, strong outflow winds
will be the primary concern given ample surface heating
expected today. Forecast soundings support this concern with the
classic inverted-V look and DCAPE values over 1000 J/kg;
temperature/dewpoint spreads of 40 to 50 degrees will support
outflow wind gusts of 50 to 60+ mph. While a little less
widespread, modest shear and steep lapse rates will also support
a hail threat with any stronger storms today, especially across
western and northern areas. Finally, isolated flash flooding
cannot be ruled out with any stronger cells given elevated
precipitable water values today (nearing an inch at KRIW which
would be close to or higher than the maximum for this date).

Storms will end from west to east late this evening, finally exiting
the area around midnight with clearing skies through the rest of the
night. The shortwave will be quickly replaced by a weak ridge. This
will keep temperatures warmer than normal through the weekend, while
still allowing for daily shower and thunderstorm chances as a few
waves move through the prevailing flow. The strongest of these
may lead to another round of strong storms on Friday across
northern and eastern areas. Finally, elevated fire weather
conditions are expected Friday through the weekend, especially
across central and southern Wyoming where a dry southwest
surface flow will set up.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1132 AM MDT Wed Jun 11 2025

Showers and thunderstorms are possible/anticipated the first part of
the TAF period at all terminals as a frontal boundary treks across
the state from west to east. Convection is expected to begin across
western Wyoming (KJAC, KCOD, KBPI, KPNA, and KRKS) between 19-21Z
and pushing east through the afternoon and evening for all other
terminals. Confidence in direct impacts and timing at at KBPI, KPNA,
WRL, and KRKS are much less (around 30%) so went with a PROB30 at
these terminals. Thunderstorms could bring gusts between 30-40 kts,
with gusts 50-60 kts not out of question in strong to severe storms.
Hail also cannot be ruled out. Stronger storms could bring
brief periods of MVFR visibilities, however, confidence in this
persisting long is less than 20%.

Convection diminishes at most terminals after sunset, except at KCPR
where showers and thunderstorms are possible through 06Z at the
latest. Otherwise, mid-level clouds clear out with winds diminishing
overnight.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Dziewaltowski
DISCUSSION...Myers
AVIATION...Gerhardt
Hazardous weather outlook, Jun 11, 2:24 PM MST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
324 PM MDT Wed Jun 11 2025

WYZ001>020-022>030-130130-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
324 PM MDT Wed Jun 11 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This afternoon and tonight.

Severe Weather Watch in effect for much of the viewing area to strong
to severe thunderstorms where damaging winds are the main concern up
to 60 miles per hour and hail up to the size of quarters through late
in the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday...Strong thunderstorms are possible across northern and
eastern portions of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 11, 1:15 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
215 PM MDT Wed Jun 11 2025

WYZ015-017-018-112045-
Wind River Basin-Wind River Mountains East-Lander Foothills-
215 PM MDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Washakie, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

This strong thunderstorm will be near...
  Fort Washakie around 220 PM MDT.
  Ethete around 230 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4283 10895 4298 10908 4313 10884 4295 10864
TIME...MOT...LOC 2015Z 237DEG 22KT 4295 10894

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dziewaltowski
Special weather statement, Jun 11, 1:25 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
225 PM MDT Wed Jun 11 2025

WYZ012-013-112100-
Jackson Hole-Teton and Gros Ventre Mountains-
225 PM MDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TETON COUNTY
THROUGH 300 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wilson, which is near Jackson, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Jackson around 230 PM MDT.
  Kelly around 245 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4335 11085 4349 11102 4375 11072 4356 11042
TIME...MOT...LOC 2025Z 228DEG 27KT 4349 11085

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dziewaltowski
Special weather statement, Jun 11, 2:53 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
353 PM MDT Wed Jun 11 2025

WYZ005-006-112245-
Southeast Bighorn Basin-Southwest Bighorn Basin-
353 PM MDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HOT SPRINGS AND
CENTRAL WASHAKIE COUNTIES THROUGH 445 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Winchester, which is 12 miles south of Worland, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Hot
Springs and central Washakie Counties, including the following
locations... Washakie County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Wyoming.

&&

LAT...LON 4368 10739 4374 10806 4387 10810 4417 10791
      4417 10788
TIME...MOT...LOC 2152Z 252DEG 14KT 4384 10800

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lowe
Special weather statement, Jun 11, 2:55 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
355 PM MDT Wed Jun 11 2025

WYZ005-007-017-112245-
Owl Creek and Bridger Mountains-Wind River Basin-Southwest Bighorn
Basin-
355 PM MDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HOT SPRINGS AND
EAST CENTRAL FREMONT COUNTIES THROUGH 445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Thermopolis, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Hot
Springs and east central Fremont Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Wyoming.

&&

LAT...LON 4321 10786 4349 10834 4364 10825 4367 10771
      4364 10771 4365 10762
TIME...MOT...LOC 2155Z 282DEG 23KT 4353 10818

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lowe

The radar

The Pocatello radar (KSFX), 131 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lincoln

When
June 11, 3:11 PM MST to 3:16 PM MST
Where
Lincoln County, 5 mi SSW of Alpine to 3 mi N of Etna
Measured
1 in hail
Reported by
Public
Coordinates
43.113, -111.068

The Public reported up to quarter size hail in the Star Valley.

Thunderstorm Wind, Fremont

When
June 11, 3:46 PM MST to 4:02 PM MST
Where
Fremont County, 10 mi NE of Atlantic City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.602, -108.581

Wind gusts as high as 65 mph occurred at Red Canyon along Wyoming 28 over South Pass.

Thunderstorm Wind, Lincoln

When
June 11, 3:53 PM MST
Where
Lincoln County, 2 mi WSW of Afton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.719, -110.956

The Lincoln County Emergency Manager relayed a report of a gazebo that was destroyed by strong thunderstorm outflow winds near Afton.

Thunderstorm Wind, Sublette

When
June 11, 4:20 PM MST to 5:00 PM MST
Where
Sublette County, 12 mi W of Daniel
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
42.870, -110.307

A maximum 71 mph wind gust was reported at the Cottonwood Merna weather station to the west of Daniel.

Thunderstorm Wind, Fremont

When
June 11, 4:52 PM MST to 5:00 PM MST
Where
Fremont County, 3 mi SW of (Lnd)hunt Fld Lander
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.789, -108.772

A 58 mph wind gust occurred at the Moss Rock mesonet site.

Thunderstorm Wind, Sublette

When
June 11, 4:55 PM MST
Where
Sublette County, Pinedale Wenz Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
42.800, -109.800

A 62 mph wind gust was reported at the Pinedale airport.

Thunderstorm Wind, Sublette

When
June 11, 5:00 PM MST
Where
Sublette County, 6 mi NE of Pinedale
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.931, -109.786

A 64 mph wind gust was reported at Half Moon Lake to the northeast of Pinedale.

Thunderstorm Wind, Fremont

When
June 11, 5:00 PM MST
Where
Fremont County, 3 mi SW of Lander
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.799, -108.762

A 60 mph wind gust was reported at Moss Rock to the southwest of Lander.

Thunderstorm Wind, Fremont

When
June 11, 5:20 PM MST
Where
Fremont County, 14 mi NNE of Shoshoni
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.417, -108.013

A 59 mph wind gust was reported along Badwater Road north of Shoshoni.

Thunderstorm Wind, Natrona

When
June 11, 5:44 PM MST to 5:54 PM MST
Where
Natrona County, 2 mi SE of Hiland
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.099, -107.322

Wind gusts of 58 mph were reported along US 20 26 near Hiland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269356, 1272158, 1269357, 1272153, 1272157, 1272154, 1272155, 1272159, 1272160, 1272156.